North Dakota, 2008Hail and Damaging Winds in North Dakota, June 26, 2008
June 26, 2008 · NWS BIS · 19 events in 11 counties and zones
In the early afternoon of Thursday, June 26th, Severe Thunderstorm Watch 610 was issued due to severe thunderstorms developing along and ahead of a strong surface cold front, and ahead of an upper level short wave trough providing large scale ascent. Severe Thunderstorm Watch 613 was issued later Thursday evening, and included additional counties in the southeastern Bismarck County Warning Area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- $100,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early afternoon of Thursday, June 26th, Severe Thunderstorm Watch 610 was issued due to severe thunderstorms developing along and ahead of a strong surface cold front, and ahead of an upper level short wave trough providing large scale ascent. Severe Thunderstorm Watch 613 was issued later Thursday evening, and included additional counties in the southeastern Bismarck County Warning Area.
Multiple severe thunderstorm warnings were issued. Multiple reports of large hail and several reports of severe thunderstorm wind gusts were received during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 26, 3:41 AM CST, 8 hours 29 minutes earlier.
Area forecast discussion, Jun 26, 3:41 AM CST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
441 AM CDT THU JUN 26 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON THE
TODAY/TONIGHT PERIOD WITH LIKELY STRONG TO SEVERE STORMS OVER THE
FORECAST AREA. A GENERAL MODEL BLEND SEEMS APPROPRIATE OVER THE
FIRST 24 HOURS OR SO...AS FRONTAL PLACEMENT AND TIMING SEEMS TO BE
AGREED UPON BY MODELS. AFTER THIS MODEL SOLUTIONS DIVERGE A BIT...TO
SOME DEGREE DUE TO CONVECTIVE FEEDBACK CONTAMINATION AS THE HPC
MODEL DIAGNOSTIC DISCUSSION ALLUDED TO. THUS FOR FRIDAY AND SATURDAY
HAVE LEANED A BIT MORE TOWARDS CONSISTENCY ALONG WITH THE LATEST
SREF.
CURRENTLY...ZONAL FLOW ALOFT OVER THE REGION WITH SURFACE HIGH
PRESSURE PUSHING TO THE SOUTHEAST. EMBEDDED S/WV IMPULSES MOVING
ACROSS THE FORECAST AREA HELPING TO TRIGGER SCATTERED THUNDERSTORMS
THIS EARLY MORNING. AN UPPER LEVEL TROUGH HAS MOVED INTO THE
INTERMOUNTAIN WEST/NORTHERN ROCKIES REGION AS EVIDENT VIA LATEST
WATER VAPOR LOOP. THIS UPPER LEVEL WAVE WILL FURTHER DEVELOP A LEE
SIDE TROUGH OFF TO OUR WEST THROUGH THE MORNING HOURS.
NOT MUCH HAS CHANGED AS FAR AS MODEL GUIDANCE THROUGH THE TODAY AND
TONIGHT PERIOD. STRONG TO SEVERE STORMS WILL LIKELY DEVELOP ACROSS
EASTERN MT/WESTERN ND IN THE VICINITY OF THE SFC TROUGH/FRONTAL
BOUNDARY EARLY TO MID AFTERNOON...WITH COVERAGE EXPANDING EAST
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING AS THE TROUGH
AXIS PUSHES ACROSS THE STATE...AND AS THE UPPER TROUGH MOVES EAST
INTO THE NORTHERN HIGH PLAINS PRODUCING LARGE SCALE ASCENT ACROSS
THE LOCAL REGION. MAIN SEVERE WEATHER THREATS TODAY/TONIGHT CONTINUE
TO BE LARGE HAIL AND DAMAGING WINDS. MODEL STORM MOTION IS
RELATIVELY SLOW (10-15KTS) THIS AFTERNOON AND EVENING...SO LOCALLY
HEAVY DOWNPOURS ARE POSSIBLE AND THUS ELEVATED FLASH FLOODING
POTENTIAL. ANOTHER CONCERN IS THE POTENTIAL FOR ISOLATED TORNADOES
GIVEN STORM MODE LOOKS DISCRETE WITH SUPERCELLS INITIALLY...BEFORE
STORM MODE EVOLVES INTO AN MCS STRUCTURE LATER IN THE DAY/EVENING.
0-1KM BULK SHEAR VALUES SUFFICIENT FOR STRONG LOW LEVEL VORTICITY
ALONG THE FRONT...IN ADDITION TO STORM RELATIVE FLOW VECTORS AT THE
BOUNDARY LAYER AND ANVIL HEIGHT NEARLY DIRECTIONALLY OPPOSED
(GREATER BAROCLINICALLY ENHANCED VORTICITY). WELL MENTION THESE
HAZARDS WITHIN THE HWO.
AS THE UPPER LOW CENTER DROPS INTO SOUTH CENTRAL CANADA LATE TONIGHT
AND INTO NORTHERN PORTIONS OF THE STATE FRIDAY...MODERATE CAA WILL
OVERRUN THE LOCAL REGION CREATING GUSTY NORTHWEST WINDS. AS OF NOW
MODEL GUIDANCE SUGGESTS THESE WINDS WILL STAY BELOW ADVISORY LEVELS
FOR FRIDAY.
WILL SEE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY (NON-SEVERE EXPECTED) AS THE UPPER TROUGH/CLOSED LOW SWINGS
THROUGH THE AREA...AND STEEP LAPSE RATES DEVELOP UNDER COLD AIR
ALOFT. COOLER TEMPS ON FRIDAY AND SATURDAY AS WELL UNDERNEATH THE
UPPER LOW WITH DAYTIME HIGHS MAINLY IN THE 70S.
.LONG TERM...SUNDAY THROUGH MONDAY...
STRONG RIDGING WILL INHIBIT CONVECTIVE ACTIVITY SUNDAY THROUGH
TUESDAY. ON WEDNESDAY THE RIDGE BECOMES SO NEGATIVELY TILTED THAT WE
BECOME INFLUENCED BY SHORTWAVES ORBITING THE HUDSON BAY LOW. THIS
CHANGE IN THE PATTERN WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY
AND THURSDAY.
&&
.AVIATION...
THE MAIN AVIATION HAZARD TODAY WILL BE THUNDERSTORMS AS A COLD FRONT
SWEEPS ACROSS THE STATE THIS AFTERNOON AND EVENING. SOME ISOLATED
THUNDERSHOWERS WILL LINGER THROUGH THE MORNING HOURS OVER WESTERN
NORTH DAKOTA...BUT THE BIG ACTION WILL BE IN THE LATE AFTERNOON AND
EVENING HOURS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
NH/RSL
Hazardous weather outlook, Jun 26, 4:24 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
524 AM CDT THU JUN 26 2008
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW
LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS
TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED
TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE
STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER
SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY
WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY.
THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.
NH
Event by event
15 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail, Williams
- When
- June 26, 12:10 PM CST to 12:25 PM CST
- Where
- Williams County, 1.85 mi W of Buford to 0.5 mi W of Buford
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.000, -104.040
This hail fell at the Fort Union National Historic Site. Most of the hail was one inch in diameter. About a dozen windows were broken.
Hail, McKenzie
- When
- June 26, 11:20 AM MST to 11:35 AM MST
- Where
- McKenzie County, 5 mi NNE of East Fairview to 10 mi ENE of East Fairview
- Measured
- 1.75 in hail
- Property damage
- $60,000
- Crop damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 47.917, -103.779
Hail up to the size of golf balls caused a swath of damage in this area of McKenzie County. Damage was sustained to vehicles, homes, crops, and trees.
Hail, McKenzie
- When
- June 26, 12:35 PM MST to 12:41 PM MST
- Where
- McKenzie County, 0.46 mi E of Watford City
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.800, -103.270
Hail, McKenzie
- When
- June 26, 12:55 PM MST to 1:02 PM MST
- Where
- McKenzie County, 1.99 mi ENE of Grassy Butte
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.410, -103.210
Hail, Mercer
- When
- June 26, 3:20 PM CST to 3:25 PM CST
- Where
- Mercer County, 13.02 mi NNW of Golden Vly
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.450, -102.190
Hail, Stark
- When
- June 26, 2:44 PM MST to 2:51 PM MST
- Where
- Stark County, 7.47 mi NNW of Taylor
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.000, -102.480
Hail, Mercer
- When
- June 26, 3:59 PM CST to 4:06 PM CST
- Where
- Mercer County, Zap
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.280, -101.920
Funnel Cloud, McHenry
- When
- June 26, 4:12 PM CST to 4:14 PM CST
- Where
- McHenry County, 0.69 mi S of Velva
- Reported by
- Other Federal Agency
- Coordinates
- 48.060, -100.930
A funnel cloud was reported near Velva by Minot Air Force Base personnel.
Hail, Mercer
- When
- June 26, 4:15 PM CST to 4:35 PM CST
- Where
- Mercer County, Hazen to 3 mi E of Hazen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.300, -101.630
Up to quarter size hail was reported across the Hazen area.
Thunderstorm Wind, Morton
- When
- June 26, 4:35 PM CST to 4:40 PM CST
- Where
- Morton County, 0.47 mi W of Hebron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.900, -102.040
Hail, Mercer
- When
- June 26, 4:43 PM CST to 4:49 PM CST
- Where
- Mercer County, Stanton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -101.380
Thunderstorm Wind, Morton
- When
- June 26, 5:15 PM CST to 5:20 PM CST
- Where
- Morton County, 4.84 mi S of Almont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.660, -101.500
Hail, McLean
- When
- June 26, 5:26 PM CST to 5:32 PM CST
- Where
- McLean County, 7 mi NW of Washburn
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.352, -101.126
Thunderstorm Wind, Burleigh
- When
- June 26, 6:20 PM CST to 6:26 PM CST
- Where
- Burleigh County, 2.46 mi ESE of (Bis)bismarck Muni A
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 46.770, -100.700
High thunderstorm wind gusts snapped a six to ten inch diameter tree branch which caused damage to a parked vehicle. There were no injuries.
Hail, Sioux
- When
- June 26, 5:50 PM MST to 5:55 PM MST
- Where
- Sioux County, 0.84 mi NE of Selfridge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -100.920
Hail, Foster
- When
- June 26, 7:00 PM CST to 7:05 PM CST
- Where
- Foster County, 2.8 mi W of Mc Henry
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.580, -98.660
Hail, Sioux
- When
- June 26, 6:25 PM MST to 6:31 PM MST
- Where
- Sioux County, 9.59 mi NNW of Ft Yates
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.210, -100.700
Hail was reported at Prairie Knights Resort.
Hail, Sioux
- When
- June 26, 6:49 PM MST to 6:53 PM MST
- Where
- Sioux County, 0.69 mi N of Ft Yates
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.090, -100.630
Hail, Emmons
- When
- June 26, 8:20 PM CST to 8:25 PM CST
- Where
- Emmons County, 6 mi NW of Westfield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.091, -100.288
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Heavy Rain in North Dakota, June 26, 2008$2.6 million · 1 in hail · 3 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
- Hail in Montana, June 26, 2008$60,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121598, 103461, 103442, 103443, 103444, 103446, 103447, 103440, 103448, 103457, 103450, 103458, 103451, 103459, 103452, 103453, 103454, 103455, 103456.